Riding with hypothyroidism...
I've been taking levothyroxine to manage hypothyroidism. About 3 weeks ago, I had my travel pack stolen, along with my meds; I haven't been able to get it refilled & can't get an appt with my doc. I've been averaging about 100 miles of singletrack riding per week & 2-4k of elevation all summer long. This past week, on a short, 15 mile ride on relatively flat and flowing trails, my riding buddy remarked that I seemed short on steam. Initially I'd attributed it to a spirited ride the day before that included a somewhat nasty spill in a root, rocky downhill section and a lack of recovery. sure enough, we were running a moderate pace and I was exhausted to the point of dizziness after only 12 miles.
2 days later, I'm still sore and I get winded, simply climbing the stairs. I've also gained 15 pounds in the past 3 weeks, in spite of all the riding I do and eating a pretty healthy diet that is low on carbs and heavy on greens and protein. Obviously, I heed to see my doc and get my meds back on track, but I'm curious if any of you have experience with hypothyroidism and managing it with nutrition. What are you eating and what supplements, if any, are you taking?
My wife has the same ailment but has never gone without her Levothyroxine so I can't really speak to the issue. I'm on a regimen of a couple meds and understand the potentially severe issues of suddenly stopping their use and wonder why can't a phone call to your Doc get you resupplied? At one point, do to my bad planning, I was out and was able to drop by my Doc and they kicked me some samples to hold me over until I could be seen for a necessary re-examination.
You're obviously suffering some serious side effects and that would seem to be worthy of a little immediate action on you and your Docs part.
Good luck getting straightened out!
I'm not a doctor, so keep that in mind!
I'm technically hypothyroid, in that my TSH is above the norm (though my levels of T3 and T4 were normal). I would not take medication for it, but am required to, as I'm an airline pilot. I'm not sure what your status is - were you high on the TSH, and low on the T3/T4? Dosage? Do you feel lethargic on the Levo ever?
Anyway, I found Levothyroxin to be a bad fit for me (I was at a 90 mcg dose) and went on desiccated thyroid (at 60 Mg twice a day) and it worked 100% better. The thyroid gland is very slow to respond, so after a long period on either Levo or desiccated, the thyroid production goes down, as it's not needed... if you stop abruptly, it takes a LONG time for your thyroid to start producing again to make up for it. You should have immediately gotten a resupply (just for future reference, I suppose you've learned your lesson) and I don't understand why you haven't gotten a resupply since then. Just pick up the phone and call a local pharmacy, give them your Dr's phone number so they can call him to authorize a resupply, at least until you can see him. T3/T4 levels control a side loop off of the Krebs Cycle - the mechanism for producing energy for the cells - that just produces energy in the form of heat. It's what makes us different from reptiles in our warm-bloodedness. Lower the levels of thyroid, lower the heat produced/energy from food used, get fat. Thyroid also mediates a bunch of other stuff, so don't treat it lightly.
I've been trying to get ahold of my doc, as has my pharmacist, to no avail. My lack of energy is astounding, as is my sore muscles from what a few weeks ago, would have been a short ride. This stuff is no joke.
yeah, my tsh was about a 6, I don't recall what the other numbers were, but I was taking 75mcg, which I suspect was too low as my weight loss had plateaued in spite of riding 20-30 miles and a brisk pace 4-5 times a week. I may be also contacting my insurance to get approval for a new doctor...
3 weeks and no word from your Doc? WTF? He'd better be dead or in jail. I'd be looking for a new Endocrinologist tomorrow a.m. Actually, I would have found a new one 2 weeks ago.
That's a shame. If the 75 mcg dose gets your TSH to the "zone", I think most doctors will stop it there. Because the thyroid gland is so slow to respond to variations in blood levels, for the first few weeks of taking Levo, you'll burn the weight off a bit faster, because, unless the doc brings the dose up really slowly, you'll have extra T3 and T4 in your system. I was a bit lethargic on Levo, but once I switched to desiccated thyroid, I was WAY better! I suspect part of my problem is that Levo is T4 only. Desiccated is T3 and T4 and I think I was having trouble synthesizing the Levo (T4) into T3 - leaving me very low on energy. If you're fine on Levo, though, I wouldn't mess with it.
Good chance the effects you're describing are from your system attacking your thyroid as if it's a foreign body.. There's a list you can find online of certain foods to avoid like soy and iodine but the hormone levels need to be tailored with bloodwork at the least (I'm sure you know this). Can't just manage it with nutrition, meaning you need to take synthroid regularly no matter what.
Synthroid, also known as Levothyroxine, is T4 only. Your body changes some of it to T3, which you need. The last thing you want to avoid is iodine, as that is required in order for your body to synthesize the T3.
Originally Posted by Deerhill
You're right, Iodine can cause serious side effects though. It needs to be watched if you eat it regularly like sushi or actually the seaweed on rolls.
The cheaper levothroid or thyroxine or generics have "fillers" (to form the pill) that can change over the years, you won't exactly know what is used. These fillers can effect the amount of medication absorbed at different rates (may need a higher dose). Many people who are given the generic feel awful and don't even know the pharmacy has substituted to different generics to save money. If you don't wish to change you must request "no substitute" be written on the script, and even then you need to check.
The brand name will have the same "fillers" and therefore can absorb at the same rate over time. Though your body will fluctuate it's absorption rate, it is best to cut as many variations out of the equation because of the amount of time it takes to level the symptoms. Everyone is different
Some good information
Patient Information - thyroid cancer, thyroid problems, hyperthyroid, hypothyroid, thyroid doctor, thyroidologist, Hypothyroid/Hashimoto's, Goiter
Read this first post first and you will understand where I'm coming from, And how I relate to you.
Not another weight loss thread!
Now, Here is my experience on the hypothyroid situation.
I took 137 (I honestly don't remember if it was mcg or mg ) of levothyroxine after my treatment to counter act the killing of my thyroids. I gained over 50 lbs a year afterwards.
Your body needs your thyroid hormones (T3 / T4) to convert oxygen and food into energy. Otherwise your body is just storing it as fat. now for the intersting part. MOST DOCTORS only treat one of these hormones, also levothyroxine aka synthroid is a synthetic replacement that only treats the T3 hormone. so after 3 years of slowly increasing my levothyroxine to 137 and still just getting bigger and gaining weight, i finally went to another doctor.
I found the answer I was looking for. Armor Thyroid.
It is a natural replacement hormone, and treats both T3 and T4 levels. There is no solid conversion from one med to the other, so lots of bloodwork will be done everytime you try a different level of medicine. HOWEVER, when you find the right dosage, it will feel like your on speed, and have all of your energy back. ( which was the best feeling ever for me after being on an underpowered body for 3 years ) I'm currently 220 lbs, and have been steadily, and slowly dropping weight for the past 6 months.
Anyway, bottom lines...
Without t3 and t4, you cannot lose weight. It is how your body converts food and oxygen into energy.
Find a thyroid replacement that replaces BOTH t3 and t4. Like the "Armor Thyroid" I take now.
Find a doctor willing to do a LOT of bloodwork, as getting these levels correct is important. Along with that, Tell the doctor up from you want to be on the HIGH normal side, not the low or middle normal, because this range is HUGE, and the higher the normal, the more weight your body burns naturally.
Just PM me if you have any questions, I'd love to help any way I can. I've learned a lot through my experience, and It took a long time to get it right.
I was recently diagnosed with Hypothyroidism and I'm attempting to manage it via diet. I'll meet with my doctor again in 8 weeks to see if there's any improvement - if not I'll look into pharmaceutical options. The main dietary changes are eliminating all goitrogenic foods ( Eat goitrogens in moderation.....and that includes soy and soya! | Stop The Thyroid Madnessâ„˘ ) and increasing my dietary iodine intake (fish & kelp flakes).
Originally Posted by Gigantic
2013 Cannondale Scalpel 29er 1x10
2012 Seven ti 29er SS rigid
2012 Seven steel 29er SS rigid
Southern Maryland Crew
By Glen Campbell in forum Hawaii
Last Post: 06-17-2013, 12:37 PM
By unigeezer in forum Videos and POV Cameras
Last Post: 04-26-2012, 07:10 AM
By GR Mtn Biker in forum Rider Down, injuries and recovery
Last Post: 10-24-2011, 01:41 PM
By JMHZ2401 in forum Beginner's Corner
Last Post: 09-20-2011, 08:07 AM
By ebxtreme in forum Passion
Last Post: 06-11-2009, 10:55 AM